Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 16, 2005, 10:10 AM CDT for Lake County, Moody County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2005, 10:10 AM CDT (15:10 UTC)
- Expired
- Apr 16, 2005, 10:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2468 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 161512 SVRFSD SDC079-101-161545- /O.NEW.KFSD.SV.W.0011.050416T1510Z-050416T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT SAT APR 16 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1045 AM CDT * AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER LAKE COUNTY...OR ABOUT 11 MILES NORTHEAST OF MADISON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN... RURAL LAKE COUNTY THROUGH 1025 AM CDT RURAL MOODY COUNTY THROUGH 1045 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL UP TO 1.50 INCHES IN DIAMETER HAS BEEN REPORTED 1 MILE WEST OF NUNDA AT 1005 AM CDT. NICKEL SIZE HAIL WAS ALSO REPORTED ON HIGHWAY 81 6 MILES NORTH OF MADISON. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4419 9699 4407 9695 4409 9658 4420 9657 $$ SCHUMACHER
1 follow-up statement
000 WWUS53 KFSD 161535 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT SAT APR 16 2005 SDC079-161542- /O.CAN.KFSD.SV.W.0011.000000T0000Z-050416T1545Z/ LAKE SD- 1032 AM CDT SAT APR 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST LAKE COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED. LAT...LON 4419 9688 4408 9688 4413 9647 4420 9645 $$ SDC101-161545- /O.CON.KFSD.SV.W.0011.000000T0000Z-050416T1545Z/ MOODY SD- 1032 AM CDT SAT APR 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 AM CDT FOR NORTHERN MOODY COUNTY... AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. ONE STORM WAS LOCATED 14 MILES WEST OF WARD. THE SECOND STORM WAS LOCATED 4 MILES NORTHWEST OF WARD. BOTH STORMS ARE MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL UP TO 1.5 INCHES IN DIAMETER WAS REPORTED 6 MILES SOUTHEAST OF NUNDA AT 1013 AM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4419 9688 4408 9688 4413 9647 4420 9645 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:30 AM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Apr 16, 4:30 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT SAT APR 16 2005 .DISCUSSION... GOING FORECAST IN FAIRLY GOOD SHAPE DESPITE ACTIVE UPCOMING PERIOD. WIDE SPREAD FOG ACROSS THE AREA THIS MORNING WITH AREAS OF DENSE FOG IN NORTHWEST IOWA. WILL GO AHEAD AND ISSUE DENSE FOG ADVISORY THROUGH 9 AM FOR ALL OF NORTHWEST IOWA EXCLUDING IDA AND WOODBURY COUNTY WHERE VISIBILITIES HAVE BEEN AROUND 2 MILES. FOG WILL REMAIN ACROSS THE AREA THROUGH MID TO LATE MORNING HOURS. ONCE FOG BURNS OFF ACROSS THE AREA....AREA WILL WARM RAPIDLY WITH 925 MB TEMPS AROUND 20 DEGREES AND 850 TEMPS AROUND 15 DEGREES C. IF FOG REMAINS IN PLACE LONGER THAN EXPECTED...GOING HIGH TEMPERATURES WILL LIKELY BE TOO WARM. CURRENT SURFACE ANALYSIS DEPICTS WEAK BOUNDARY JUST SOUTH OF THE CWA EXTENDING ALONG I-80 CORRIDOR WHICH COULD BECOME THE FOCUSING MECHANISM FOR A FEW SCATTERED THUNDERSTORMS LATE TODAY. ATMOSPHERE BECOMES UNSTABLE DUE TO MODERATE HEATING AND LOW LEVEL MOISTURE IN PLACE. CAPE VALUES CLIMB TO AROUND 1000 J/KG BY LATE IN THE AFTERNOON. THIS IN COMBINATION WITH MARGINAL CIN AND A BOUNDARY NEAR BY WAS ENOUGH TO PUT A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE FORECAST. ANY STORM THAT IS LIKELY TO GET GOING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL...AND WILL NOTE THIS IN THE HWO. THEREAFTER SHORTWAVE APPROACHES FROM THE SOUTHWEST IN THE UPPER LEVEL FLOW. WATER VAPOR IMAGERY CURRENTLY DEPICTING THIS WAVE OVER FOUR CORNERS REGION. MODELS HAVE REALLY COME TO A MUCH BETTER AGREEMENT ON THE TIMING OF THIS FEATURE. WITH FAIRLY GOOD AGREEMENT BETWEEN SOLUTIONS...HAVE BUMPED UP POPS TO LOW LIKELY IN EASTERN PORTION OF CWA ON MONDAY AS THIS FEATURE PASSES OVER. ON MONDAY NIGHT A COLD FRONT APPROACHES THE CWA FROM THE WEST. CAPES AHEAD OF THE FRONT APPROACH 1000 J/KG BUT WILL LIKELY NEED THE FORCING OF THE FRONT TO GET THINGS GOING AS FAIRLY GOOD CAP IN PLACE ACROSS THE AREA. THEREFORE...TRIMMED BACK POPS IN VICINITY OF FRONT. FRONT SWEEPS ACROSS THE AREA ON TUESDAY WITH MUCH COOLER AIR USHERING INTO THE REGION BEHIND THE FRONT. HIGH TEMPERATURES THEREAFTER WILL BE AT OR BELOW NORMAL...WITH HIGHS IN THE UPPER 50S AND LOWER 60S. DID NOT MAKE VERY MANY CHANGES TO THE EXTENDED WITH ACTIVE SHORT TERM. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...DENSE FOG ADVISORY THROUGH 9 AM IAZ001>003-012>014-020>022. NE...NONE. && BT
Hazardous weather outlook, Apr 16, 4:51 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT SAT APR 16 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT SAT APR 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA LATE SUNDAY NIGHT INTO MONDAY CREATING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. A COLD FROM WILL APPROACH EASTERN SOUTH DAKOTA MONDAY EVENING CREATING THE CHANCE FOR SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 9:43 AM CDT | Severe Thunderstorm Warning | FSD | Lake | 32 min |
| Apr 16, 10:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Apr 16, 10:43 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.